Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 1998, 2:13 AM CDT for Lane County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 2:13 AM CDT (07:13 UTC)
- Expired
- Jun 8, 1998, 2:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 2:30 AM CDT | Hail 0.75 | Shields, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS1 KDDC 080714 RRA SVRDDC KSC101-080745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 213 AM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 245 AM CDT * AT 211 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF HEALY MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED PENDENNIS BY 225 AM CDT SHIELDS BY 220 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. CICCONE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:04 PM CDT, 12 hours 9 minutes earlier.
Area forecast discussion, Jun 7, 2:04 PM CDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 204 PM CDT SUN JUN 07 1998 GUSTY SOUTH WINDS CONTINUE THIS AFTERNOON...AT OR JUST BELOW WIND ADVISORY CRITERIA. WILL LIKELY NOT CONTINUE PAST FCST ISSUANCE. WARM FRONT NEARLY STATIONARY ALONG NEBRASKA/KANSAS BORDER. 88D SHOWED MID LEVEL ECHOES AROUND FRONT ALL DAY. TSRA DEVELOPED AROUND CAO THIS AFTERNOON. STORM MOTION APPEARS TO BE ABOUT 24040KT. SFC MOIST AXIS ALONG WEST TEXAS BORDER INDICATED BY LOTS OF STRATUS...BUT DEWPOINTS STILL IN THE 50S OVER CWA THIS AFTERNOON. 12Z ANALYSIS PUTS 700MB THERMAL RIDGE ALONG FRONT RANGE IN COLORADO. ANYWAY...THINK MAIN CHALLENGE WILL BE TSRA TONIGHT. MODELS CONTINUE MOISTURE CONVERGENCE ALONG DEVELOPING LEE TROF OVER EASTERN COLORADO TONIGHT. ADAP SHOW BEST CONVERGENCE IN SOUTHEAST COLORADO. WITH THE DEVELOPING TSRA IN NORTHEAST NEW MEXICO AND NORTHWEST TEXAS PANHANDLE...SHOULD HAVE TSRA MOVE INTO SOUTHWEST CWA BY LATE AFTERNOON. PROGGED SOUNDINGS GIVE CAPES OF 1000-2000J/KG BY 00Z. AGREE WITH SPC THAT SHEAR PROFILE SUGGESTS SUPERCELL TYPE DEVELOPMENT. WILL PROBABLY MENTION LIKELY POPS OVERNIGHT WITH POSSIBLE SEVERE WITH MAIN UPPER VORT MOVING THOUGH AREA BETWEEN 00-06Z. FOR MONDAY...MID LEVELS SHOULD DRY OUT BIT WITH MAIN LOW OVER SOUTH CENTRAL NEBRASKA. EXPECT WINDY CONDITIONS TO REMAIN AS WINDS BLOW FROM SOUTHWEST. SUN AND GOOD DOWNSLOPE FLOW SHOULD BRING HIGHS MONDAY ABOVE GUIDANCE. WILL GO WITH MID AND UPPER 80S FOR HIGHS. FWC LOWS CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS. DRYLINE SHOULD BE AROUND EASTERN HALF OF CWA WITH GOOD MID LEVEL INSTABILITY. WILL LIKELY MENTION 20-30 POPS FOR EASTERN THIRD ON TUESDAY AFTERNOON WITH MOSTLY SUNNY SKIES. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 061/085 060/087 061 6-- GCK 059/085 068/087 060 6-- EHA 055/083 054/086 058 40- LBL 059/085 058/086 059 50- HYS 062/086 063/086 062 612 P28 065/084 066/087 065 512 REITER
In the hours before
Local storm report, Jun 7, 11:43 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 PM CDT SUN JUN 7 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1031 PM 5 NNE ELKHART KS 0.88 INCH HAIL
06/07/98 MORTON
1035 PM 5 NNE ELKHART KS 1.00 INCH HAIL
06/07/98 MORTON
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| Jun 7, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 32 min |
| Jun 7, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| Jun 8, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 32 min |
| Jun 8, 2:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jun 8, 2:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 32 min |
| Jun 8, 3:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.